A close family member has been diagnosed with depression. He was prescribed medication, which did help him when he took it. Recently, he has been showing signs of paranoia, thinking that the doctors are drugging him and that there is a conspiracy against him. This paranoia is influencing him not to take his medication or see a doctor. The improvement that was made previously has disappeared. As a loved one, I do not know what to do. What is the best way to approach this situation and help him before it is too late?Ad
- Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
- Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Depression comes in many different forms. Some depressions are characterized by sad mood, while others involve osscilations between sad and euphoric moods. Other depressions involve angry feelings. Very severe depressions can sometimes include psychotic features such as hallucinations and delusions (including paranoid delusions). Depressive symptoms can also combine with symptoms from other disorders (such as schizophrenia) to produce mixed disorders (such as Schizoaffective Disorder which combines symptoms from schizophrenia and depression). Different forms and presentations of depression are best addressed using different treatments (different combinations of medication and/or psychotherapy) for optimal results.
The proper course of action is to get your relative back to see the doctor so that the doctor knows about the paranoia symptoms in addition to the depressed mood symptoms. A medication change may be in order. Your relative may view such a re-assessment as part of a plot to harm him, but this sort of thinking needs to be *gently* challenged so that you all stay with reality as best as possible and not give in to what is patently wrong. Thereafter, it will be helpful to monitor that your relative is actually taking his medication as prescribed (if possible). In the best case, both family members and an outside objective therapist can be helping out; the therapist sees the patient once a week and can pick up on things that family members might be too close to see.
More "Ask Dr. Dombeck" View Columnists
Designed to Help You Feel Better Daily
Download Now For Free